Thunderstorm Wind, Burnett
- When
- June 11, 8:28 AM CST
- Where
- Burnett County, 2.51 mi WSW of Grantsburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.770, -92.730
A 30 foot tall pine tree was blown down.
Two rounds of strong to severe thunderstorms occurred across Burnett, Washburn, Sawyer, and Price counties in northwest Wisconsin. A cold front moved through the area in the morning and triggered strong to severe storms, which produced hail up to dime size, wind damage, and heavy rain that contributed to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Two rounds of strong to severe thunderstorms occurred across Burnett, Washburn, Sawyer, and Price counties in northwest Wisconsin. A cold front moved through the area in the morning and triggered strong to severe storms, which produced hail up to dime size, wind damage, and heavy rain that contributed to flash flooding. The front stalled across the region by afternoon and produced more strong to severe thunderstorms. The thunderstorms produced hail from the size of peas to nickels, wind damage, and heavy rain that contributed to flash flooding. Several roads were flooded, including culvert washouts along with downed power lines. Disaster declarations due to the flooding were issued for the town of Emery in Price County, Sawyer County and the Lac Courte Oreilles Tribe. In Price County, the total damage estimate from Wisconsin Emergency Management was $562,000. In Sawyer County, the total damage estimate was $504,000. In Washburn County, the damage estimate was $60,000. The Lac Courte Oreilles Tribe had total damage estimated at $6,500.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 11, 6:13 AM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 713 AM CDT Sun Jun 11 2017 .UPDATE... Issued at 706 AM CDT Sun Jun 11 2017 Current radar trends this morning showing a complex of severe thunderstorms moving eastward across southwest Minnesota, which may scrape across our southern periphery of counties (Pine to Price county). There have already been reports of penny size hail and wind gusts between 60 to 70 mph near Granite Falls. The HRRR model is showing thunderstorm complex, which has taken on a bowing convective mode, to ascend east-northeast, and impact the aforementioned counties. Thus, a Severe Thunderstorm Watch has been issued for these counties, in effect through noon today. Main threats will be damaging winds and large hail. && .SHORT TERM...(Today through Monday) Issued at 357 AM CDT Sun Jun 11 2017 A quiet early morning will continue for at least a few more hours before more potential for severe weather develops later this morning and into the afternoon. The current radar trends show some light returns draped over northern Cass/southern Itasca counties at 4:00 AM CDT this morning. Not thinking that much of this is hitting the ground as there is plenty of dry air near the sfc, and cloud bases are around roughly 10,000 ft. However, some more robust showers are showing up further upstream, which do appear to be reaching the ground as per automated observing sites. The bigger near-term concern will be for the development of an MCS that may impact the southern portions of our forecast area later this morning. The latest meso-models indicate an MCS with parallel stratiform rainfall to the north of the strongest segment of the system. There could be some large hail and damaging winds with the main portion of the system as 0-6 km deep-layer shear should range between 55 to 65 kts, and DCAPE values increase to 500-1000 J/kg. This MCS should ride along a sfc warm front boundary, which will continue to lift northward and be the focus of convection throughout the day. This entire system should have plenty of mid- and upper-level support as the Northland should be underneath the right-entrance region of the upper-level 140+ kt jet streak, placing the region over an area of upper-level divergence. A compact mid-level shortwave will also translate across the south and eastern portions of the forecast area, which will bring plenty of isentropic lift with it. There is an enhanced risk of severe weather today south of a Pine City to Hayward to Lac Du Flambeau line, along with a slight risk extending about one county north from the enhanced risk. Given the increase in MLCAPE along the warm front, continued strong deep layer shear, and the development of a low-level jet that will impinging on this environment, severe weather risk will increase this afternoon after the initial MCS moves through. All modes of severe weather are possible today, with large hail and damaging winds as the main threat, with a lower risk of tornadoes possible, especially over northwest Wisconsin where the baroclinic zone appears to become more stationary later this afternoon and evening. Another big threat will be heavy rainfall that could lead to flash flooding. Model ensembles, including the NAEFS and ECMWF ensembles, indicate anomalously high Pwat values approaching ~2 inches, which is well above climatological averages. These values appear to be over the 99th percentile, so plenty of moisture will be available to precipitate out. We considered issuing a Flash Flood Watch for a good portion of northwest Wisconsin, but there is still some uncertain with the storm motion. Corfidi forward propagation vectors lead me to believe that some training convection will be possible, which would exacerbate the flooding concerns for this afternoon and evening. Beyond tonight into Monday morning, things should quiet down somewhat across much of the Northland, with some lingering chances of showers with some thunderstorms possible over our extreme southern areas as the baroclinic zone lingers over this area. There could be another round of strong to severe thunderstorms over the the southern portions of the Northland, but at this point, the likelihood for severe storms will be on the low side, as the deeper lift doesn't appear as robust as it will be today. .LONG TERM...(Monday night through Saturday) Issued at 357 AM CDT Sun Jun 11 2017 Numerous rounds of showers and thunderstorms early to mid week, then a break in the precipitation late-week. Precipitation chances return for the weekend with a chance for showers and a few storms Saturday. Temperatures above normal through much of the long term period, with the notable exception of cooler temperatures near Lake Superior Tuesday due to strong easterly winds. Guidance diverges for weekend scenarios with highs on Saturday at Duluth ranging from the 50s (from guidance that depicts easterly low level winds) to upper 70s. On the synoptic scale the driver for the weather this week will be an upper low traversing from west to east across North America. On Monday the upper low will be located over Nevada, lifting northeast towards the northern High Plains by Tuesday. On Wednesday the upper low moves north into southern Saskatchewan and Manitoba, then drifts eastward into northwest Ontario Thursday into Friday. A resultant surface low will develop over the central high plains Monday. lifting north into the northern Plains Tuesday, then into Canada as the low becomes vertically stacked mid-week. Ahead of this low, southerly flow across the Great Plains and Mississippi River Valley will lead to warm and moist air to advect northward, much of the convection late Monday into Tuesday will be driven by the warm sector of the low as this warm and moist airmass advects into the Upper Midwest. The cold front associated with the main low will move east across the region late Wednesday, with large-scale subsidence building in Thursday into Friday a a mid-level shortwave ridge builds in from the west and cooler air advects in from the northwest at low levels. Monday night into Tuesday the warm front lifts north across northern Minnesota and northwest Wisconsin with scattered to widespread showers and storms possible along the front. Elevated instability will be in excess of 2000 j/kg behind the front, driven by very steep mid-level lapse rates. Combined with deep layer shear on the order of 30 to 45 knots, there will be at least a conditional risk for organized severe thunderstorms. The limiting factor Tuesday will be strong easterly winds ahead of and along the front which will result in Lake Superior influencing the lower levels of the atmosphere in northern Minnesota on Tuesday. Still, even if surface- based convection is limited to areas of north-central Minnesota due to the cooler surface temperatures near Lake Superior, the north- northeast storm motion would likely advect strong to severe storms into northeast Minnesota come Tuesday afternoon/evening. The Storm Prediction Center has a marginal to slight risk for severe storms in north-central to northeast Minnesota. The main threats with storms Tuesday into Tuesday night will be large hail and damaging winds, with low-level shear favorable for tornadoes where surface- based storms can develop - mainly in north-central Minnesota such as the Brainerd Lakes area. On Wednesday widespread showers and thunderstorms will develop ahead of the approaching cold front, with a few strong to severe storms possible. Skies clear out behind the cold front Wednesday night into Thursday, but with the upper low slow to exit southern Manitoba on Thursday, some mid to high level clouds will impact far northern Minnesota Thursday into Friday. In addition, while widespread precipitation is not anticipated, the cooler temperatures aloft may lead to some stratocu and a few showers both Thursday and Friday in the wake of the front. There remains a significant amount of uncertainty as to the large- scale pattern for the weekend, but the general model consensus is a pattern that would favor chances for showers and storms Saturday with temperatures near normal for the weekend. Despite the uncertainty, severe storms appear unlikely in most of the deterministic and ensemble member solutions. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 645 AM CDT Sun Jun 11 2017 VFR conditions will prevail at all TAF sites for most of today with the exception of thunderstorms lowering ceilings to MVFR at HYR mid morning. This afternoon into this evening MVFR ceilings and fog is expected to develop at all sites with the exception of INL where ceilings at expected to remain VFR. East to southeast winds today remaining light at around 10 knots or less outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DLH 73 53 80 54 / 60 30 0 30 INL 78 54 77 52 / 50 10 0 0 BRD 73 55 82 60 / 80 10 10 30 HYR 81 59 84 61 / 80 80 10 40 ASX 78 57 81 53 / 70 60 0 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...JTS SHORT TERM...JTS LONG TERM...JJM AVIATION...JJM
Hazardous Weather Outlook National Weather Service Duluth MN 656 AM CDT Sun Jun 11 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120815- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 656 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A few rounds of showers and thunderstorms, with some strong to severe, are expected today through the evening hours. A Severe Thunderstorm Watch has been issued for Pine county in northeast Minnesota, and Burnett, Washburn, Sawyer, and Price counties in northwest Wisconsin. The watch will continue through noon today. There is an enhanced risk of severe weather south of a Pine City to Hayward to Lac Du Flambeau line, and a slight risk for adjacent areas north of the enhanced risk, with the main threats being large hail and damaging winds, along with a smaller risk of tornadoes, and frequent lightning. Heavy rainfall will be possible over northwest Wisconsin later this afternoon and evening, which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of showers and thunderstorms will be possible for Monday, especially for southern portions of the Northland. Some storms could be strong to severe, with large hail and damaging winds the main threats. Thunderstorms are expected Tuesday through Wednesday across much of the Northland. Strong to severe storms will be possible in north- central Minnesota Tuesday afternoon and evening, with large hail and damaging winds expected from the strongest storms. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed today to call in reports of hail of any size, damaging winds, tornadoes, and flash flooding. LSZ121-140>148-120815- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 656 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A few rounds of thunderstorms are expected today and tonight across western Lake Superior, especially along the south shore. A few storms could be strong to severe this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible across western Lake Superior Tuesday night into Wednesday. These storms are not expected to be severe. Increasing easterly winds Monday night through Wednesday will lead to building waves across western Lake Superior, which will result in hazardous conditions for small craft. A Small Craft Advisory will be needed. JTS/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
920 AM CDT SUN JUN 11 2017
MNZ038-WIZ006-111445-
Pine-Burnett-
920 AM CDT SUN JUN 11 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PINE AND
BURNETT COUNTIES...
At 920 AM CDT, strong thunderstorms were along a line extending from
near Hinckley, to near Rock Creek, to 9 miles southwest of Branstad,
and moving east at 65 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Pine City, Hinckley, Rock Creek, Grantsburg, Trade Lake, Siren,
Webster, Brook Park, Henriette, Danbury, Hertel, Branstad, Randall,
Oakland, Falun, Four Corners, West Rock, Trade River, Beroun, and
Yellow Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4573 9216 4573 9253 4564 9253 4564 9289
4572 9287 4573 9285 4573 9314 4598 9314
4598 9306 4601 9305 4613 9233 4587 9216
4564 9207 4564 9215
TIME...MOT...LOC 1420Z 256DEG 54KT 4594 9296 4579 9287 4561 9276
G2The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 14:29 UTC.
22 thunderstorm wind, 7 flash flood, 4 hail, 4 flood, 1 lightning. Local standard time, as filed.
A 30 foot tall pine tree was blown down.
Four large pine trees were blown down.
A temporary green house off of Highway 70 on the west side of Grantsburg, Wisconsin was destroyed.
The sheriff dispatch center received numerous reports of trees and power lines down.
A large oak tree about 18 to 20 inches in diameter fell on Old Highway 35 west of the Siren Airport.
A pine tree on spotter's property was broke in half from the thunderstorm winds.
Across the north side of Siren, Wisconsin, numerous trees were downed with the largest trees being 12 inches in diameter. A pontoon and boat lift were raised off its dock and blown 15 feet from its original location.
One tree was blown down.
Winds were estimated to be around 60 to 70 mph with numerous branches down.
Numerous trees and branches were blown down, with the largest tree being one foot in diameter.
Several trees were blown over blocked a roadway.
A few trees up to 18 inches in diameter were blown down.
A large tree branch larger than 10 inches in diameter broke and damaged a mobile home.
Multiple trees were uprooted.
Numerous trees were blown down and blocking roads. The largest trees knocked down were 6 to 8 inches in diameter. Several tops of larger trees were snapped off.
Several trees were blown down.
Several trees were blown down along a half mile stretch of US Highway 8.
Multiple trees were blown down. The largest trees were 8 to 10 inches in diameter.
Multiple trees were blown down. A few of of the trees were snapped at their bases.
Power lines were blown down along Pike Lake Club Road.
Trees were uprooted or snapped.
Lightning struck the top of an older white pine tree near a home. The top of the tree exploded down the center. The home was indirectly damaged due to tree shrapnel after the tree exploded. Several pieces of the tree impaled through the siding and walls into the interior of the home.
County Highway H at Beaver Brook Road closed due to flooding.
Parts of West Flowage Road closed due to flooding.
County Highway H closed due to water over the road.
A culvert washed out on North County Road CC.
Water flowed over Dam Road with a depth of 3 feet.
A culvert washed out along Old Highway 13/Case Avenue.
Water flowed over Wisconsin State Highway 13 and Boyer Road near Fifield.
Roads flooded along Wisconsin State Highway 13 and Wyoming Street in Phillips.
A mud slide flowed across the roadway at Dam Road and County Highway G in Ojibwa. The mud was approximately 3 feet deep on the road.
A local creek overflowed and flooded a home's basement and yard.
Trees were uprooted and snapped, and a house's siding was peeled.
Several sections of Wisconsin State Highway 27 flooded between Ojibwa and Couderay.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705092, 705093, 705094, 705095, 705096, 705097, 705098, 705099, 705100, 705101, 705102, 705103, 705104, 705538, 705539, 705540, 705541, 705542, 705105, 705543, 705534, 705535, 705536, 705537, 705544, 705561, 705550, 705551, 705552, 705553, 705554, 705563, 705565, 705567, 705587, 705559, 705547, 705560.